Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 23, 2011, 1:27 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 1:27 PM MDT (19:27 UTC)
- Expired
- May 23, 2011, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 219 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155 WGUS55 KSLC 231927 FFWSLC UTC015-232230- /O.NEW.KSLC.FF.W.0001.110523T1927Z-110523T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 127 PM MDT MON MAY 23 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EMERY COUNTY IN UTAH... * UNTIL 430 PM MDT * AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN IN THE VICINITY OF THE WEDGE OVERLOOK AND BUCKHORN DRAW ROAD EAST OF CASTLE DALE. UP TO 1.5 INCHES OF RAINFALL HAS FALLEN IN THE LAST HOUR AND A HALF. THIS WARNING INCLUDES BUCKHORN DRAW AS WELL AS THE BUCKHORN DRAW ROAD FROM EAST OF CASTLEDALE TO NEAR THE SAN RAFAEL RIVER. THE SAN RAFAEL RIVER MAY ALSO BE FLOWING AT HIGH LEVELS OVER THE NEXT FEW HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3931 11084 3930 11060 3901 11059 3907 11085 $$ KRUSE
2 follow-up statements
100 WGUS75 KSLC 232059 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 259 PM MDT MON MAY 23 2011 UTC015-232230- /O.CON.KSLC.FF.W.0001.000000T0000Z-110523T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMERY UT- 259 PM MDT MON MAY 23 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL EMERY COUNTY... HEAVY RAINFALL...UP TO 1.5 INCHES IN A SHORT PERIOD OF TIME...FELL EARLIER THIS AFTERNOON ACROSS CENTRAL EMERY COUNTY. THIS HEAVY RAINFALL IMPACTED THE WEDGE OVERLOOK...THE BUCKHORN DRAW ROAD EAST OF CASTLE DALE AS WELL AS PORTIONS OF THE SAN RAFAEL RIVER. CONTINUE TO EXERCISE EXTREME CAUTION IN THIS AREA UNTIL WATERS RECEDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3931 11084 3930 11060 3901 11059 3907 11085 $$ KRUSE
954 WGUS75 KSLC 232228 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 428 PM MDT MON MAY 23 2011 UTC015-232234- /O.EXP.KSLC.FF.W.0001.000000T0000Z-110523T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMERY UT- 428 PM MDT MON MAY 23 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR CENTRAL EMERY COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER AND STREAM LEVELS HAVE DECREASED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3931 11084 3930 11060 3901 11059 3907 11085 $$ KRUSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 23, 10:25 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 23, 10:25 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1025 AM MDT MON MAY 23 2011 .SYNOPSIS...A RELATIVELY WEAK BUT MOIST PACIFIC SYSTEM WILL CONTINUE TO IMPACT THE AREA THROUGH TUESDAY. HIGH PRESSURE WILL RETURN ON WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY. && .DISCUSSION...SEVERAL SHORTWAVES ARE EXPECTED TO MOVE ACROSS THE STATE TODAY...BRINGING A THREAT OF CONVECTION TO MOST OF THE AREA. THE 12Z KSLC SOUNDING INDICATED PWS REMAIN ABOVE NORMAL WITH VALUES REMAINING NEAR .70 INCHES. THE 09Z SREF ENSEMBLE INDICATES MUCAPES NEAR OR ABOVE 500 J/KG. THE ONLY HINDRANCE TO ORGANIZED CONVECTION IS RELATIVELY WEAK SHEAR. EXPECT CONVECTION TO DEVELOP THROUGHOUT THE DAY WITH A FEW ORGANIZED THUNDERSTORMS POSSIBLE. THE MAIN THREATS WILL CONTINUE TO BE HEAVY RAINFALL...GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. ONE OF THE MAIN FORECAST CONCERNS CONTINUES TO BE RIVER FLOODING ACROSS NORTHERN UTAH. THE FLOOD WARNING CONTINUES FOR THE SOUTH FORK OF THE OGDEN...WHICH IS FORECAST TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL DAYS. SEVERAL ADDITIONAL RIVERS ARE FORECAST TO EXCEED FLOOD STAGE OVER THE NEXT TWO DAYS. A FLOOD WATCH REMAINS IN EFFECT FOR THESE LOCATIONS. SEE THE HYDROLOGY DISCUSSION FOR MORE DETAILS. MAIN ISSUE WITH THE CURRENT PACKAGE IS RELATED TO THE QPF OVER THE NEXT 24 HOURS. WHILE AMOUNTS IN EXCESS OF 1 INCH ARE POSSIBLE ACROSS A LARGE PORTION OF THE CWA THIS AFTERNOON AND EVENING...THE AREAL COVERAGE IN THE FORECAST IS MORE REPRESENTATIVE OF A HEAVY SYNOPTIC EVENT. WILL ADJUST QPF DOWNWARD OVER THE NEXT HOUR OR SO. && .HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON FOR PORTIONS OF NORTHERN UTAH. SNOWMELT WILL CONTINUE THROUGH TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH FLOWS. THE SOUTH FORK OF THE OGDEN RIVER HAS ALREADY EXCEEDED FLOOD STAGE AND A WARNING REMAINS IN EFFECT. SEVERAL OTHER RIVERS ARE FORECAST TO EXCEED FLOOD STAGE IN THE NEXT 24 HOURS INCLUDING THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR. WARNINGS WILL LIKELY BE NEEDED ON SEVERAL OF THESE RIVERS. WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING. && .AVIATION...SCATTERED SHOWERS WILL MOVE INTO THE KSLC VICINITY BY 16Z...AND ALTHOUGH CONDITIONS ARE EXPECTED TO REMAIN WITHIN VFR RANGE CIGS WILL LIKELY FALL BELOW 7KFT. POTENTIAL FOR SHOWERS WILL CONTINUE THROUGHOUT THE AFTERNOON...WITH A 30 PERCENT CHANCE OF A THUNDERSTORM AT THE TERMINAL THROUGH 00Z. OTHERWISE WINDS WILL REMAIN PREDOMINANTLY SOUTHERLY THROUGH THE AFTERNOON...BUT MAY BECOME GUSTY/ERRATIC AT TIMES WITH OUTFLOW FROM PASSING SHOWERS/THUNDERSTORMS. WIND EXPECTED TO SHIFT TO THE WEST DURING THE 00-03Z TIMEFRAME. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007. WY...NONE. && PUBLIC...KRUSE AVIATION...SEAMAN HYDROLOGY...KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 5:40 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 540 AM MDT MON MAY 23 2011 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 540 AM MDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE OUTLOOK AREA TODAY INTO TONIGHT WITH THE GREATEST COVERAGE ACROSS THE NORTH AND WEST. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...BRIEF STRONG GUSTY WINDS AND SMALL HAIL. AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL. CONTINUE TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED RIVERS. IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE RUNNING DANGEROUSLY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR ANY WATERWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS THE OUTLOOK AREA TUESDAY BEFORE ENDING TUESDAY EVENING. THE HIGH FLOWS WILL ALSO CONTINUE ON AREA RIVERS AND STREAMS. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY REMAIN AT OR ABOVE FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR FLOOD STATEMENTS THROUGH MIDWEEK FOR MORE INFORMATION. A STRONG COLD FRONT IS FORECAST TO CROSS NORTHERN UTAH THURSDAY MORNING THEN STALL ACROSS THE SOUTH BY THURSDAY AFTERNOON. THIS FRONT WILL PRODUCE SCATTERED SHOWERS ACROSS THE NORTHERN OUTLOOK AREA. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED ACROSS NORTHERN AND CENTRAL UTAH BEHIND THE COLD FRONT THURSDAY...WITH ONLY MODEST COOLING ACROSS THE SOUTH. IT IS BEGINNING TO APPEAR THAT ANOTHER ROUND OF COOL WET WEATHER MAY DEVELOP ACROSS THE OUTLOOK AREA FOR THE MEMORIAL DAY WEEKEND...HOWEVER THERE REMAINS CONSIDERABLE UNCERTAINTY IN THE FORECAST FOR THIS TIME FRAME. PERSONS PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:00 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Tooele, Utah | 3 hr |
| May 22, 6:11 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 79 min |
| May 22, 7:33 PM MDT | Special Weather Statement | SLC | Salt Lake | 57 min |
| May 23, 2:30 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 60 min |
| May 23, 4:22 PM MDT | Areal Flood Advisory | SLC | Tooele | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.